Alert archive / Georgia / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 282, NWS Atlanta, GA

August 15, 20224 counties in Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 15, 2022, 6:54 PM EDT for 4 counties in Georgia. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2022, 6:54 PM EDT (22:54 UTC)
Expired
Aug 15, 2022, 7:45 PM EDT
In force
51 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, GA, Talbot County, GA, Taylor County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 69 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 7:03 PM EDTTSTM WND DMG3 Se Pleasant Hill, GAMULTIPLE TREES WITH POWERLINES DOWN ALONG SUNRISE RD NEAR THE INTERSECTIONS OF BUNKHAM RD AND FALLIN RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.9 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1209 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

472 
WUUS52 KFFC 152254
SVRFFC
GAC079-263-269-293-152345-
/O.NEW.KFFC.SV.W.0282.220815T2254Z-220815T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
654 PM EDT Mon Aug 15 2022

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Central Upson County in west central Georgia...
  West central Crawford County in central Georgia...
  Eastern Talbot County in west central Georgia...
  Northwestern Taylor County in west central Georgia...

* Until 745 PM EDT.

* At 654 PM EDT, a severe thunderstorm was located near Big Lazer
  Creek Wma, or 8 miles southwest of Thomaston, moving southeast at
  25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Thomaston, Woodland, Sunset Village, Lincoln Park, Baldwinville, Po
  Biddy Crossroads, Sprewell Bluff State Park, Pleasant Hill, Howard,
  Sunnyside, Salem, Prattsburg, Big Lazer Creek Wma, Carsonville,
  Wesley Church and Fickling Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3281 8457 3292 8440 3270 8409 3254 8437
TIME...MOT...LOC 2254Z 320DEG 21KT 3281 8443 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
567 
WWUS52 KFFC 152325
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
725 PM EDT Mon Aug 15 2022

GAC079-263-269-293-152345-
/O.CON.KFFC.SV.W.0282.000000T0000Z-220815T2345Z/
Upson GA-Crawford GA-Talbot GA-Taylor GA-
725 PM EDT Mon Aug 15 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN UPSON...WEST CENTRAL CRAWFORD...EASTERN TALBOT AND
NORTHWESTERN TAYLOR COUNTIES...

At 725 PM EDT, a severe thunderstorm was located over Prattsburg, or
8 miles east of Talbotton, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Howard, Baldwinville, Prattsburg, Big Lazer Creek Wma, Carsonville,
Wesley Church, Fickling Mill, Po Biddy Crossroads and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3276 8453 3284 8439 3270 8409 3254 8437
TIME...MOT...LOC 2325Z 329DEG 17KT 3271 8441 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:10 PM EDT, 3 hours 44 minutes earlier.

Area forecast discussion, Aug 15, 3:10 PM EDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
310 PM EDT Mon Aug 15 2022

...Afternoon Area Forecast Discussion...

.SHORT TERM /Tonight through Tuesday Night/...

The primary focus through this evening will be the potential for
isolated to scattered thunderstorms ahead of an incoming surface
front. A few showers have begun to develop, and additional
convective development will continue late this afternoon into
early evening with favored areas mainly along and south of the
I-20 corridor. While coverage will likely not be all that high,
the Storm Prediction Center maintains a Marginal Risk across the
majority of the CWA through this period for an isolated severe
risk through late evening. Analyzed SBCAPE has built to 2000-3000
J/kg this afternoon, supportive of possible more robust convective
development. While higher values of deep layer bulk shear will
remain northeast of our area, 20-30 kts could provide sufficient
for an isolated damaging wind threat. Some degree of shower and
thunderstorm activity will translate southward into Middle Georgia
through midnight or so before diminishing.

Tuesday will bring a quieter and drier interim day in the wake of
the weak cold front that will linger just south of the southern
fringe of the forecast area. Thus, PoPs will be virtually nil for
most of the area with perhaps an isolated shower or storm nearer the
front in far southeast CWA. High temperatures will warm to near
seasonal normals.

RW

.LONG TERM /Wednesday through Monday/...

Beginning the long term period, troughing will be over the eastern
US, continuing the NW flow pattern into Wednesday and Thursday. The
front will continue to be draped across central and southern
Georgia and with this comes moisture funneling into north Georgia
which will increase our PoPs and start to lower our temps into the
80s across north and central Georgia.

Starting Friday a low sets up over the northern MS valley, which
will keep troughing over the eastern US, but funnel moisture in from
the gulf from the SW.  The front at this point in the long term
period will still be draped across our area which along with the
upper level moisture will increase our PoPs through the rest of the
period. With this moisture, temps look to stay in the low to mid 80s
across north and central Georgia making for a pleasant week
temperature wise.

With this moisture, comes a heavy rainfall and flooding concern for
the extended period.  WPC's QPF gives us 3-4" of precip through the
next 7 days which is due to the amount of moisture funneling in and
the trough setup. Localized flash flooding may be possible with
these values in addition to PWATs over 2" across the area.  The
severe threat remains to be seen at this time but as always
thunderstorms with gusty winds, frequent lightning, and heavy
rainfall are expected each afternoon.

Hernandez

&&

.AVIATION...
18Z Update...
VFR conditions are largely expected through the TAF period. Sct cu
in the 3500-5000 ft range will persist through the evening. A
frontal boundary will increase chance for iso to sct shra/tsra
mainly after 22Z for areas near and south of ATL with threat
ending by around 01-02Z at ATL and 03-05Z at MCN/CSG. There is a
slight potential for patchy lower cigs of MVFR to perhaps IFR,
mainly at AHN, Tuesday morning. SW winds will persist through this
evening at 6-12 kts with a few gusts over 15 kts possible.
Direction becomes NW by Tuesday morning with NE at AHN at speeds
4-8 kts.

//ATL Confidence...18Z Update...
Medium confidence on Tuesday morning low cig potential and on
TSRA coverage this evening.
High confidence on all else.

RW

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          68  87  68  80 /  30  10  20  40
Atlanta         69  89  69  84 /  30  10  20  50
Blairsville     61  82  62  75 /   5  10  30  60
Cartersville    67  87  68  81 /  10   5  20  50
Columbus        72  93  71  91 /  40  10   5  40
Gainesville     67  87  67  78 /  10  10  20  50
Macon           71  93  70  89 /  30  10  10  40
Rome            69  90  69  83 /   5  10  20  50
Peachtree City  68  90  68  85 /  30   5  10  50
Vidalia         72  92  71  89 /  30  30  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RW
LONG TERM....Hernandez
AVIATION...RW
Hazardous weather outlook, Aug 15, 11:29 AM EDT, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1129 AM EDT Mon Aug 15 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161530-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1129 AM EDT Mon Aug 15 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Isolated to scattered thunderstorms are possible this afternoon
into evening as a front pushes southward across the area. Some
strong and isolated severe storms are possible with the main
threats of strong to damaging winds, hail, frequent lightning and
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms are possible across Georgia Tuesday
afternoon with more widespread thunderstorms possible Wednesday
through Sunday. The primary storm threats will be heavy rainfall,
frequent lightning, and gusty winds. Widespread severe weather is
not expected but some strong to isolated severe storms could
occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 15, 6:24 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
624 PM EDT Mon Aug 15 2022

GAZ061-072-073-082>084-152300-
Wilkinson GA-Hancock GA-Baldwin GA-Bibb GA-Jones GA-Twiggs GA-
624 PM EDT Mon Aug 15 2022

...Strong thunderstorms will impact portions of southern Baldwin,
northwestern Wilkinson, central Bibb, northern Twiggs and
southeastern Jones Counties through 700 PM EDT...

At 623 PM EDT, a line of strong thunderstorms was along a line
extending from Haddock to near Skipperton, and moving east at 35 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Macon, Milledgeville, Jeffersonville, Irwinton, Gordon, Ivey,
McIntyre, Payne, Midway-Hardwick, Payne City, Marion, Postell,
Allenwood, Mountain Springs, Griswoldville, Skipperton, Hardwick,
Browns Crossing, James and Coopers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3308 8301 3308 8305 3306 8304 3302 8307
      3299 8305 3297 8306 3297 8307 3295 8307
      3291 8305 3264 8337 3272 8380 3274 8382
      3308 8342 3309 8299
TIME...MOT...LOC 2223Z 274DEG 29KT 3303 8342 3278 8371

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 6:44 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
644 PM EDT Mon Aug 15 2022

GAZ067-069-079-152315-
Upson GA-Meriwether GA-Talbot GA-
644 PM EDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of southeastern
Meriwether, central Upson and northeastern Talbot Counties through
715 PM EDT...

At 643 PM EDT, a strong thunderstorm was near Sprewell Bluff State
Park, or 7 miles southwest of Thomaston, moving south at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Thomaston, Manchester, Woodland, Sunset Village, Lincoln Park, Po
Biddy Crossroads, Sprewell Bluff State Park, Crest, Pleasant Hill,
Sunnyside, Prattsburg, Big Lazer Creek Wma and Hannahs Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3298 8438 3275 8422 3273 8426 3274 8427
      3274 8429 3273 8429 3273 8431 3272 8434
      3270 8434 3264 8449 3290 8462
TIME...MOT...LOC 2243Z 338DEG 13KT 3283 8442

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 15, 6:45 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
645 PM EDT Mon Aug 15 2022

GAZ030-041-152315-
Polk GA-Haralson GA-
645 PM EDT Mon Aug 15 2022

...A strong thunderstorm will impact portions of Haralson and
southern Polk Counties through 715 PM EDT...

At 645 PM EDT, a strong thunderstorm was near Esom Hill, or 7 miles
southwest of Cedartown, moving east at 30 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cedartown, Buchanan, Draketown, Felton, Antioch and Eubank Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3401 8536 3397 8497 3395 8498 3395 8505
      3390 8505 3390 8504 3381 8504 3381 8505
      3372 8505 3382 8537 3393 8539
TIME...MOT...LOC 2245Z 284DEG 25KT 3391 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 6:24 PM EDTSpecial Weather StatementFFCBaldwin, Bibb, Twiggs, Wilkinson36 min
Aug 15, 6:44 PM EDTSpecial Weather StatementFFCUpson31 min
Aug 15, 6:45 PM EDTSpecial Weather StatementFFCHaralson30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.